Arizona, 2011Flash Flood and Debris Flow in Arizona, July 11, 2011
July 11, 2011 · NWS FGZ · 3 events in 2 counties and zones
Monsoon moisture caused scattered thunderstorms across northern Arizona caused heavy rain, flash flooding, a rock slide, and a funnel cloud.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Monsoon moisture caused scattered thunderstorms across northern Arizona caused heavy rain, flash flooding, a rock slide, and a funnel cloud.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 10, 8:55 PM MST, 5 hours 52 minutes earlier.
Area forecast discussion, Jul 10, 8:55 PM MST, 5 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
855 PM MST SUN JUL 10 2011
.SYNOPSIS...EXPECT ANOTHER ACTIVE DAY MONDAY WITH SCATTERED TO
NUMEROUS SHOWERS AND THUNDERSTORMS. A PROGRESSIVE DRYING TREND WILL
BEGIN ON TUESDAY WITH CHANCES FOR PRECIPITATION DROPPING INTO THE
SINGLE DIGITS BY THURSDAY. MONSOONAL MOISTURE WILL MAKE ITS WAY BACK
INTO THE STATE OVER THE WEEKEND.
&&
DISCUSSION...CONVECTIVE ACTIVITY FADING AWAY IN A MORE ORDERLY
MANNER TONIGHT COMPARED TO SATURDAY EVENING. A TROUGH ENTERING THE
PACIFIC NORTHWEST WILL BRING ENOUGH DYNAMICS TO THE REGION LATER
TONIGHT AND MONDAY TO MAKE THINGS INTERESTING. WOULD NOT BE SHOCKED
TO SEE CONVECTION FIRE BACK UP TONIGHT TO OUR SOUTH WITH A GOOD
POTENTIAL MONDAY FOR ORGANIZED CONVECTION. THIS IS THE PRECURSOR TO
A DRYING TREND THAT WILL DEVELOP FROM WEST TO EAST TUESDAY AND
WEDNESDAY...WITH A NEARLY PRECIPITATION-FREE FORECAST BY THURSDAY
AND FRIDAY. ZONES/GRIDS LOOK GOOD...NO UPDATES TONIGHT. WE WILL
STICK TO SHORT-TERM ISSUES.
&&
.AVIATION...FOR THE 06Z PACKAGE...EXPECT SCT-BKN CIGS FROM 8-12KFT
AGL WITH ISOLD SHRA/TSRA THROUGH 07Z-09Z...THEN PARTIAL CLEARING.
STORMS WILL REDEVELOP EARLIER MONDAY MORNING...BY ABOUT 13Z-15Z FROM
SOUTH TO NORTH. EXPECT NMRS SHRA/TSRA WITH ISOLD +TSRA BY 17Z-19Z.
GUSTY AND ERRATIC WINDS AND MVFR/LCL IFR CONDITIONS ARE EXPECTED
NEAR STORMS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................PETERSON
AVIATION................PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Jul 10, 9:36 AM MST, 17 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
936 AM MST SUN JUL 10 2011
AZZ004>018-037>040-110715-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
936 AM MST SUN JUL 10 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
EXPECT WIDELY SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS TO
DEVELOP OVER CLOUD-FREE AREAS BY LATE MORNING. WHERE CLOUD COVER
EXISTS...VIGOROUS CONVECTION WILL LIKELY BE DELAYED BY A FEW
HOURS. STORMS WILL DRIFT SLOWLY FROM SOUTH TO NORTH. TODAY'S
STORMS WILL PRODUCE SMALL HAIL AND LOCALLY HEAVY
PRECIPITATION...CAUSING SOME ISOLATED NUISANCE FLOODING.
CONVECTION WILL DIMINISH WITHIN A FEW HOURS OF SUNSET IN MOST
LOCATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LOOK FOR SHOWERS AND THUNDERSTORMS AGAIN MONDAY. BY TUESDAY...GRADUAL
DRYING BEGIN TO CREEP EASTWARD ACROSS THE STATE. MOISTURE SHOULD
RETURN NEXT WEEKEND.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
HOWARD
Event by event
1 debris flow, 1 flash flood, 1 funnel cloud. Local standard time, as filed.
Debris Flow, Yavapai County Valleys and Basins
- When
- July 11, 2:47 AM MST
- Where
- Yavapai County Valleys and Basins forecast zone
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 34.600, -112.554 (the zone’s center; the record gives no point)
The Department of Public Safety reported a rockfall on Highway 89 about 4 miles northeast of Congress.
Flash Flood, Apache
- When
- July 11, 12:06 PM MST to 2:36 PM MST
- Where
- Apache County, 7.4 mi N of Nazlini Arpt to 7.52 mi N of Nazlini Arpt
- Cause
- Heavy Rain / Burn Area
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 34.027, -109.469
Minor flooding was reported in the Greer area. Drainages were flowing 20 to 50 feet wide and 12 to 18 inches deep in Bulter Canyon and East Fork of the Little Colorado River. Water was flowing across the southern portion of East Fork Road. The Little Colorado River was up 18 inches.
Funnel Cloud, Apache
- When
- July 11, 12:16 PM MST
- Where
- Apache County, 7.95 mi NW of Springerville Arpt
- Reported by
- Other Federal Agency
- Coordinates
- 34.210, -109.420
A Department of Public Safety worker reported a funnel cloud northwest of Eager. Radar showed an approximate distance of 10 miles northwest of Eager.
- Debris Flow
- A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Damaging Wind in Utah, July 11 to 13, 20113 deaths · 3 injured · $200,000 · 60 kt wind · 4 events
- Damaging Winds and Lightning Strikes in Illinois, July 11, 20111 death · 6 injured · $656,000 · 75 kt wind · 91 events
- Hail and Damaging Winds in Michigan, July 11, 20111 death · 1 injured · $8.3 million · 70 kt wind · 12 events
- Tornado and Damaging Winds in Iowa, July 11, 2011$7.7 million · EF0 · 44 events
- Damaging Winds and Lightning Strike in Iowa, July 11, 2011$3.2 million · 104 kt wind · 56 events
- Damaging Winds and Lightning Strikes in Wisconsin, July 11, 20111 injured · $5.5 million · 70 kt wind · 21 events
- Damaging Winds and Lightning Strike in Indiana, July 11, 20111 injured · $130,000 · 70 kt wind · 37 events
- Damaging Winds in Wisconsin, July 11, 2011$669,000 · 65 kt wind · 4 events
- Hail and Damaging Winds in Ohio, July 11, 2011$99,000 · 1.5 in hail · 41 events
- Flash Flooding and Hail in Texas, July 11 to 12, 2011$435,000 · 1.75 in hail · 10 events
- Damaging Winds in Ohio, July 11, 2011$235,000 · 56 kt wind · 16 events
- Damaging Winds in Maryland, July 11, 2011$82,000 · 61 kt wind · 24 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333042, 333035, 333038.